Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Bruising at the back of knees after flight, taking antibiotics for stomach pain. History of brain aneurysm and headache. How worried should I be?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
My girlfriend is Italian and has a very unique situation. She had a brain aneurism 4 years ago and survived after brain surgery. She usually has daily headaches with a couple of days with no pain off and on. About twice a year she has a massive debilitating headache for which she must take a drug made for her in a glass vial for "under the tongue" use. She has been dealing with this for 4 years but now there has been a strange change. For the past 20 days she has had stomach pain for which she was prescribed antibiotics and now she told me that after her 12 hour flight from Shanghai to Italy, she has bruising on the back of both of her knees where the seat applies pressure. She is very short so her feet cannot touch the ground to take pressure off of the leg. This has also been the 4th time someone has told her she has bruising because she doesn't have any pain. Obviously I am asking how worried we should be and what we should do and what your first thoughts are? She currently lives in Shanghai and I am here in the US. She will be flying her for a visit in 2 weeks but is an italian citizen.
She saw her doctor in Italy and he thinks the bruising has to do with her daily pain pills (Optalidon Nimesulide, or Aulin). Thank you so much for your time.

Thanks so much,
Posted Mon, 21 May 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 5 hours later
Thanks for posting your query.
Development of large purple bruises on the legs after a flight spontaneously without any history of injury is suggestive of a bleeding disorder. In her case, prolonged intake of pain killers seems to be the most likely cause. She needs to consult her physician to get a complete blood coagulation profile checked with APTT and platelet count to rule out other possible causes like thrombocytopenia.
This can also happen due to a viral infection in the recent past- decreases the synthesis of platelets from the bone marrow.
Presence of any autoimmune disorders also needs to be ruled out.
The treatment is based on the diagnosis and severity of the problem. Treatment is usually done by stopping pain killers, fluid infusion, steroids, immunoglobulins, blood transfusions, etc according to the severity of the condition.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor